Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 84, NWS Des Moines, IA

July 13, 2016Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2016, 1:21 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 1:21 PM CDT (18:21 UTC)
Expired
Jul 13, 2016, 1:49 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:28 PM CDTTSTM WND DMGOskaloosa, IATREE DAMAGE WIDESPREAD ACROSS TOWN, MOSTLY BRANCHES AND LIMBS BROKEN OFF. NUMEROUS AREAS WITHOUT POWER. RELAYED BY MAHASKA COUNTY EMERGENCY MANAGEMENT. TIME ESTIMATED FROM RADAR.
Jul 13, 1:29 PM CDTTSTM WND DMGOskaloosa, IATREES DOWN. TIME ESTIMATED.
Jul 13, 1:31 PM CDTTSTM WND DMG1 N Oskaloosa, IASEMI BLOWN OVER ON GLENDALE RD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 11:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS53 KDMX 131821
SVRDMX
IAC123-125-131900-
/O.NEW.KDMX.SV.W.0084.160713T1821Z-160713T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
121 PM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 200 PM CDT

* AT 121 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF OSKALOOSA...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...PELLA...EDDYVILLE...FREMONT...BEACON...UNIVERSITY
  PARK...BUSSEY...ROSE HILL...LEIGHTON...KEOMAH VILLAGE...LAKE KEOMAH
  STATE PARK AND OSKALOOSA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

LAT...LON 4116 9251 4119 9295 4142 9287 4141 9241
      4116 9241
TIME...MOT...LOC 1821Z 280DEG 46KT 4124 9278 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CURTIS
2 follow-up statements
540 
WWUS53 KDMX 131829
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CDT WED JUL 13 2016

IAC125-131839-
/O.CAN.KDMX.SV.W.0084.000000T0000Z-160713T1900Z/
MARION IA-
129 PM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTH CENTRAL AND SOUTHEASTERN IOWA.

LAT...LON 4118 9281 4142 9279 4141 9241 4116 9241
      4116 9251
TIME...MOT...LOC 1829Z 269DEG 61KT 4130 9262 

$$

IAC123-131900-
/O.CON.KDMX.SV.W.0084.000000T0000Z-160713T1900Z/
MAHASKA IA-
129 PM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR MAHASKA COUNTY...

AT 129 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OSKALOOSA...
MOVING EAST AT 70 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...EDDYVILLE...FREMONT...BEACON...UNIVERSITY PARK...ROSE
HILL...LEIGHTON...KEOMAH VILLAGE...LAKE KEOMAH STATE PARK AND
OSKALOOSA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4118 9281 4142 9279 4141 9241 4116 9241
      4116 9251
TIME...MOT...LOC 1829Z 269DEG 61KT 4130 9262 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

CURTIS
137 
WWUS53 KDMX 131849
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT WED JUL 13 2016

IAC123-131859-
/O.CAN.KDMX.SV.W.0084.000000T0000Z-160713T1900Z/
MAHASKA IA-
149 PM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR MAHASKA COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTH CENTRAL AND SOUTHEASTERN IOWA.

LAT...LON 4118 9281 4142 9279 4141 9241 4116 9241
      4116 9251
TIME...MOT...LOC 1848Z 280DEG 46KT 4125 9229 

$$

CURTIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:42 AM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 13, 6:42 AM CDT, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 AM CDT Wed Jul 13 2016

.SHORT TERM.../Today/
Issued at 324 AM CDT Wed Jul 13 2016

Thunderstorm chances and severe weather potential are the
challenges for today. Thunderstorms are over far Southeast Iowa
and into Missouri and while this activity may clip the far
southeast, it will settle southeast of the area.  Additional
Thunderstorms are currently ongoing over Northwest Kansas and
into Central Nebraska near the left exit region of the low level
jet. This area of storms may reach Southwest Iowa early this
morning. A third area of storms is expected to ignite toward
sunrise over the Siouxland in a region of strong theta-e advection
and move into the northwest forecast area this morning.

Some uncertainty regarding the evolution of storms from there.
Storm motions with the northwest activity would be east northeast
and could push the activity mainly into Minnesota. Also possible
that the morning storms will move into an area of increasing
instability over Central and Southern with diurnal heating and
become rooted and surface based. Cloud cover is an uncertainty
though with blow off cirrus from the western storms and mid level
clouds over Southern Iowa. Instability may be realized if clouds
linger and impact high temperatures and the cap above 850 mb
holds.

Increasing 0-3 km theta-e differences near 35 K over the southern
half of the state is a strong signal for cold pool development and
is in a region of the highest DCAPE values over 1000 J/KG.
Certainly damaging winds will be a threat with storms by late
morning and into the afternoon. In addition, should high
temperatures in the mid to upper 80s be realized today, large and
fat CAPE values through the -10C to -30C layer will provide plenty
of vertical acceleration for strong updrafts to support large hail
and potential for few occurrences of golf ball sized hail or
larger. The tornado and QLCS tornado parameters look weak to
marginal with a lack of 0-1 km helicity and lower than optimal 0-3
km shear. Therefore any tornado potential will likely be limited
to strong updraft induced vertical stretching of localized
vorticity that may be tied to outflow boundaries.

.LONG TERM.../Tonight through Tuesday/
Issued at 324 AM CDT Wed Jul 13 2016

The focus of the extended forecast remains on chances for
thunderstorms this week followed by above normal temperatures
next week.

Strong to severe thunderstorms will taper from Northwest to Southeast
across Iowa this evening. Thunderstorm intensity will wane during the
evening hours with the loss of day time heating, thunderstorms
propagating away from upper level support and the loss of cold pool
shear balance.

On Thursday, cooler and drier air will move into the Midwest with a
surface high building over Iowa. Highs will be in the 80s with lows in
the 60s. Friday is looking like another comfortable day with similar
temperatures. A weak shortwave moving through Northwest flow aloft
could bring a few showers and thunderstorms across the the Western half
of the state.

Surface high pressure builds east with Southerly return flow
developing over the weekend. Models continuing to show a series of
shortwaves moving overhead bringing additional chances for
precipitation. Forecast models prog the strongest shortwave moving
through Saturday Night and Sunday producing the best chance for
precipitation.

The heat returns next week with 500mb ridge building into the Plains
and Midwest. A leeside surface trough will deepen with Southwest
flow developing from the Plains to the Corn Belt. Upon
coordination with neighboring offices, have raised temperatures
and removed mention of precipitation chances for next week. If
model trends continue, will likely need to raise temperatures even
further.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 642 AM CDT Wed Jul 13 2016

Thunderstorm potential is the primary aviation concern this
period. Thunderstorms will be possible through much of today.
Strong and gusty winds may occur with the storms. Localized fog
this morning will diminish quickly. Southerly winds will become
more westerly with frontal passage later today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Donavon
LONG TERM...Angle
AVIATION...Donavon
Hazardous weather outlook, Jul 13, 4:05 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT WED JUL 13 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-140915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. LOCALLY
HEAVY RAINFALL WILL OCCUR NEAR THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 13, 12:57 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1257 PM CDT WED JUL 13 2016

IAZ061-062-074-075-131900-
JASPER IA-MAHASKA IA-MARION IA-POWESHIEK IA-
1257 PM CDT WED JUL 13 2016

...STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL...

AT 1255 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF PELLA...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEZUMA...NEW SHARON...SULLY...LYNNVILLE AND SEARSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTH CENTRAL AND CENTRAL IOWA.

LAT...LON 4136 9253 4146 9300 4163 9295 4157 9248
TIME...MOT...LOC 1755Z 281DEG 25KT 4153 9286

CURTIS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:01 AM CDTSevere Thunderstorm WarningDMXSac44 min
Jul 13, 12:57 PM CDTSpecial Weather StatementDMXMahaska63 min
Jul 13, 5:17 PM CDTSpecial Weather StatementDMXGuthrie28 min
Jul 13, 5:41 PM CDTSpecial Weather StatementDMXGuthrie34 min
Jul 13, 5:51 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Madison39 min
Jul 13, 6:29 PM CDTSpecial Weather StatementDMXMadison31 min
Jul 13, 6:57 PM CDTSpecial Weather StatementDMXMadison48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.